Alert archive / Pennsylvania / Areal Flood Advisories in 2017

Areal Flood Advisory 83, NWS Philadelphia/Mount Holly

July 14, 2017Carbon County, Monroe County, Northampton County, Pennsylvania; Morris County, Sussex County, Warren County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood advisory at Jul 14, 2017, 7:21 AM EDT for Carbon County, Monroe County, Northampton County, Pennsylvania; Morris County, Sussex County, Warren County, New Jersey. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jul 14, 2017, 7:21 AM EDT (11:21 UTC)
Expired
Jul 14, 2017, 10:15 AM EDT
In force
3 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

Counties Morris County, NJ, Sussex County, NJ, Warren County, NJ, Carbon County, PA, Monroe County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 138 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 11.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

330 
WGUS81 KPHI 141121
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
721 AM EDT FRI JUL 14 2017

NJC027-037-041-PAC025-089-095-141415-
/O.NEW.KPHI.FA.Y.0083.170714T1121Z-170714T1415Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morris NJ-Sussex NJ-Warren NJ-Carbon PA-Monroe PA-Northampton PA-
721 AM EDT FRI JUL 14 2017

The National Weather Service in Mount Holly NJ has issued a

* Flood Advisory for...
  Northeastern Morris County in northern New Jersey...
  Sussex County in northwestern New Jersey...
  Northern Warren County in northwestern New Jersey...
  Northeastern Carbon County in northeastern Pennsylvania...
  Monroe County in northeastern Pennsylvania...
  Northeastern Northampton County in eastern Pennsylvania...

* Until 1015 AM EDT

* At 720 AM EDT...Doppler radar indicated heavy rain that will cause
  minor flooding in the advisory area. Up to two inches of rain have
  already fallen.

* Some locations that will experience flooding include...
  Port Jervis, Newton, Montague, Mount Pocono, Hopatcong, Lincoln
  Park, Kinnelon, East Stroudsburg, Tobyhanna, Boonton, Butler,
  Wharton, Rockaway, Blairstown, Mount Arlington, Franklin, Mountain
  Lakes, Stanhope, Riverdale and Hamburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4120 7437 4110 7449 4104 7450 4105 7445
      4102 7443 4100 7430 4090 7427 4094 7588
      4101 7573 4107 7577 4111 7574 4112 7564
      4123 7554 4125 7513 4115 7515 4114 7509
      4108 7503 4116 7490 4132 7480 4136 7469

$$

SFJ
2 follow-up statements
523 
WGUS81 KPHI 141259
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
859 AM EDT FRI JUL 14 2017

NJC027-037-041-PAC025-089-095-141415-
/O.CON.KPHI.FA.Y.0083.000000T0000Z-170714T1415Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morris NJ-Sussex NJ-Warren NJ-Carbon PA-Monroe PA-Northampton PA-
859 AM EDT FRI JUL 14 2017

...THE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 1015 AM EDT FOR
NORTHEASTERN MORRIS...SUSSEX...NORTHERN WARREN...NORTHEASTERN
CARBON...MONROE AND NORTHEASTERN NORTHAMPTON COUNTIES...

At 858 AM EDT, Doppler radar indicated heavy rain that will cause
minor flooding in the advisory area. Up to two inches of rain have 
already fallen. Though the heaviest rain has left the region, it 
will take time for runoff to recede. Therefore, the flood advisory 
remains in effect until 1015 AM EDT.

Some locations that will experience flooding include...
Port Jervis, Newton, Montague, Mount Pocono, Hopatcong, Lincoln Park,
Kinnelon, East Stroudsburg, Tobyhanna, Boonton, Butler, Wharton,
Rockaway, Blairstown, Mount Arlington, Franklin, Mountain Lakes,
Stanhope, Riverdale and Hamburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4120 7437 4110 7449 4104 7450 4105 7445
      4102 7443 4100 7430 4090 7427 4094 7588
      4101 7573 4107 7577 4111 7574 4112 7564
      4123 7554 4125 7513 4115 7515 4114 7509
      4108 7503 4116 7490 4132 7480 4136 7469

$$

SFJ
185 
WGUS81 KPHI 141407
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
1007 AM EDT FRI JUL 14 2017

NJC027-037-041-PAC025-089-095-141416-
/O.EXP.KPHI.FA.Y.0083.000000T0000Z-170714T1415Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morris NJ-Sussex NJ-Warren NJ-Carbon PA-Monroe PA-Northampton PA-
1007 AM EDT FRI JUL 14 2017

...THE FLOOD ADVISORY WILL EXPIRE AT 1015 AM EDT FOR NORTHEASTERN
MORRIS...SUSSEX...NORTHERN WARREN...NORTHEASTERN CARBON...MONROE AND
NORTHEASTERN NORTHAMPTON COUNTIES...

The heavy rain has ended, and flooding is no longer expected to pose
a threat.

LAT...LON 4120 7437 4110 7449 4104 7450 4105 7445
      4102 7443 4100 7430 4090 7427 4094 7588
      4101 7573 4107 7577 4111 7574 4112 7564
      4123 7554 4125 7513 4115 7515 4114 7509
      4108 7503 4116 7490 4132 7480 4136 7469

$$

SFJ

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Jul 14, 6:38 AM EDT, 43 minutes earlier.

Area forecast discussion, Jul 14, 6:38 AM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
638 AM EDT Fri Jul 14 2017

.SYNOPSIS...
A cold front will move through the region tonight into Saturday
before stalling off the Carolina coast this weekend. High
pressure will build across the region this weekend. An area of
low pressure develops along the stalled boundary and starts to
move northward into our area late Monday and Tuesday. High
pressure will build into the region for Wednesday. Another cold
front will slowly drop down from the north on Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and isolated thunderstorms were moving across eastern
Pennsylvania, far northern Delaware and New Jersey around 6:30
AM. The precipitation will move to our east this morning and
some areas may experience a break in the precipitation late this
morning.

Showers and thunderstorms in the Ohio River Valley early this
morning, ahead of an approaching cold front, should move into
our forecast area this afternoon. CAPE values are forecast to
rise into the 1000 to 2000 J/kg range in the central and
southern parts of our region. Also, there will be a good amount
of wind shear with the surface flow being from the east and
southeast and the flow aloft being mainly from the west. Strong
to severe thunderstorms may develop. The Storm Prediction Center
has the Poconos, the Lehigh Valley and northern and central New
Jersey under a marginal risk for severe weather. Their slight
risk area encompasses southeastern Pennsylvania, southern New
Jersey, Delaware and northeastern Maryland.

Another concern is the potential for another round of heavy
rainfall. Precipitable water values are expected to be in the
2.1 to 2.3 inch range in much of our region. Any thunderstorms
could easily produce 1 to 3 inches of rain in a short period of
time with locally higher amounts possible. We are particularly
concerned with areas from Berks County and Montgomery County in
Pennsylvania eastward to central New Jersey where 1.5 to 2.5
inches of rain fell on Thursday.

A developing onshore flow and a good deal of lingering low
level moisture should continue to result in the development of
low clouds early this morning. Any low clouds should lift a bit
for late this morning and this afternoon.

The wind is anticipated to favor the east and southeast around
5 to 10 MPH. Maximum temperatures are forecast to range from the
lower 70s in the Poconos and far northern New Jersey to the
lower 90s in southern Delaware and the adjacent counties of
eastern Maryland.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
The showers and thunderstorms will likely be ongoing in our
region this evening with a continuing threat of heavy rain and
strong winds. The precipitation is forecast to pass off the
coast during the overnight hours but clouds and patchy fog
should linger for much of the late night period.

A mesoscale low is expected to develop around northern Virginia
and Maryland late today and it should pass off the New Jersey
coast overnight. A cold front approaching from the northwest is
anticipated to arrive toward daybreak.

The wind should become light and variable for much of the
night, settling into the northwest around 5 to 10 MPH with the
arrival of the cold front. Minimum temperatures are expected to
favor the middle 60s to the lower 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Saturday and Sunday...The cold front drops south and east of
the area on Saturday and stalls off the Carolina coast, where it
remains through the weekend. Weak high pressure will build into
our area for the weekend, keeping us dry for at least a couple
of days. Might be a bit cloudy to start the weekend off but
overall skies will become mostly to partly sunny across the
region. With drier air in place, it should feel pretty
comfortable outside even with highs reaching into the mid to
upper 80s.

Monday through Tuesday...A low pressure system will develop
along the stalled boundary to our south and will start to move
northward on Monday. The models continue to show the low moving
up through Virginia on Monday and then into Delmarva and through
southern New Jersey on Tuesday. The low then pushes to the
north and east of our area late Tuesday into Wednesday. A chance
for showers and thunderstorms will exist as the surface low
makes its way into our area. A surface trough also develops
across our area again and this would provide a good source of
lift, promoting convective activity. In addition, an upper level
trough will build across the Mid- Atlantic. This will help to
deepen the southerly flow into our region as the atmosphere
becomes more unstable. Best timing for convection, at this
juncture, looks to be mainly during the afternoon and evening
hours.

Wednesday through Thursday...High pressure will build in behind
the departing low with clearing expected for Wednesday. The
upper trough slides to the east during this time. A cold front
will start to drop down from the north on Thursday. As the high
builds in, we will see a return to more of a west to southwest
flow, ushering in some warmer, and moister, air to the region.
Highs will start to creep back up and into the upper 80s to
lower 90s by Wednesday and then into the l ow to mid 90s for
Thursday. Increasing moisture will also mean increased humidity
across the area. Seems reasonable that some showers and
thunderstorms may develop during the afternoon and evening on
both days but location of activity is too difficult to pinpoint
this far out.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

It is a very challenging aviation weather forecast for today.
An area of showers with isolated thunder was moving over our TAF
sites early this morning. There will likely be another round of
showers and strong thunderstorms in the afternoon and evening.
Timing of the showers and thunderstorms is a low confidence
forecast.

A light east to southeast wind is forecast to develop for
today. The onshore flow is expected to result in MVFR and IFR
ceilings in the area this morning along with patchy visibility
restrictions. The arrival of any precipitation will lower
ceiling and visibility values, as well.

Variable flight conditions are forecast to persist through the
afternoon and into the nighttime hours. The wind is expected to
become light and variable for tonight and patchy fog may
develop.

OUTLOOK...
Saturday...VFR conditions expected. West winds around 10 knots.

Sunday...VFR conditions expected. Light northwest winds early,
becoming south to southeast around 10 knots or less.

Monday and Tuesday...Mainly VFR conditions expected. Afternoon
showers and thunderstorms with MVFR or lower conditions
possible. South to southeast winds around 10 knots.

&&

.MARINE...
A stalled frontal boundary is forecast to weaken over our
region today with a cold front approaching from the northwest
late tonight.

The wind on the coastal waters of New Jersey and Delaware is
expected to settle into the east and southeast around 10 knots
for today and it should become south to southwest for tonight as
the cold front approaches.

Wave heights will favor 3 to 4 feet on our ocean waters today
and tonight and they should be 1 to 3 feet on Delaware Bay.

OUTLOOK...
Saturday through Tuesday...Sub-Small Craft Advisory conditions
are expected on the area waters through Tuesday. Locally strong
winds may accompany thunderstorms on Monday and Tuesday.

RIP CURRENTS...
There is a low risk for the development of dangerous rip
currents along the coasts of New Jersey and Delaware today.

A low risk is anticipated again for Saturday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Meola
Near Term...Iovino
Short Term...Iovino
Long Term...Meola
Aviation...Iovino/Meola
Marine...Iovino/Meola
Hazardous weather outlook, Jul 14, 4:09 AM EDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
409 AM EDT Fri Jul 14 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-150815-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
409 AM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Some strong to severe thunderstorms are possible today through
tonight. The primary hazards are locally damaging winds and heavy
rain, which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-150815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
409 AM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

Some thunderstorms today through tonight will be capable of
producing strong winds in excess of 34 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:17 PM EDTSpecial Weather StatementPHIMontgomery, Philadelphia43 min
Jul 14, 11:40 AM EDTFlash Flood WatchPHIBerks, Chester, Delaware, Montgomery, Philadelphia11 hr
Jul 14, 12:30 PM EDTAreal Flood AdvisoryPHIBerks, Carbon, Lehigh, Monroe, Montgomery, Northampton4 hr
Jul 14, 1:58 PM EDTSpecial Weather StatementPHIChester62 min
Jul 14, 2:14 PM EDTAreal Flood AdvisoryPHIChester, Delaware, Montgomery, Philadelphia3 hr
Jul 14, 2:31 PM EDTSevere Thunderstorm WarningPHIChester, Delaware59 min
Jul 14, 2:53 PM EDTFlash Flood WarningPHIChester, Delaware, Montgomery, Philadelphia3 hr
Jul 14, 2:57 PM EDTAreal Flood AdvisoryPHIBucks, Montgomery3 hr
Jul 14, 3:18 PM EDTSevere Thunderstorm WarningPHIChester, Delaware12 min
Jul 14, 3:23 PM EDTSevere Thunderstorm WarningPHIChester, Delaware67 min
Jul 13, 8:26 PM EDTSpecial Weather StatementPHICape May34 min
Jul 13, 8:27 PM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 2 more4 hr
Jul 13, 8:49 PM EDTSpecial Weather StatementPHICumberland26 min
Jul 13, 8:51 PM EDTSpecial Weather StatementPHIAtlantic54 min
Jul 13, 9:07 PM EDTSevere Thunderstorm WarningPHIAtlantic, Cape May, Cumberland, Gloucester, Salem53 min
Jul 13, 9:46 PM EDTSpecial Weather StatementPHIAtlantic14 min
Jul 13, 9:50 PM EDTSpecial Marine WarningPHI115 min
Jul 13, 9:57 PM EDTSpecial Weather StatementPHICape May33 min
Jul 13, 10:42 PM EDTSpecial Marine WarningPHI93 min
Jul 14, 3:07 PM EDTSpecial Marine WarningPHI53 min
Jul 14, 3:25 PM EDTAreal Flood AdvisoryPHIBurlington, Camden, Cumberland, Gloucester, Ocean, Salem4 hr
Jul 14, 3:34 PM EDTFlash Flood WarningPHIGloucester, Salem3 hr
Jul 14, 3:35 PM EDTSevere Thunderstorm WarningPHIAtlantic, Cumberland, Gloucester55 min
Jul 14, 3:43 PM EDTSevere Thunderstorm WarningPHIAtlantic, Burlington, Camden, Gloucester, Salem47 min
Jul 14, 3:47 PM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Ocean3 hr
Jul 14, 3:54 PM EDTSevere Thunderstorm WarningPHICumberland, Gloucester, Salem66 min
Jul 14, 4:12 PM EDTSevere Thunderstorm WarningPHIAtlantic, Cape May63 min
Jul 14, 4:13 PM EDTFlash Flood WarningPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 2 more3 hr
Jul 14, 4:18 PM EDTSpecial Marine WarningPHI57 min
Jul 14, 4:25 PM EDTSpecial Marine WarningPHI95 min
Jul 14, 4:44 PM EDTSevere Thunderstorm WarningPHIAtlantic, Cape May, Cumberland, Gloucester, Salem61 min
Jul 14, 4:54 PM EDTSpecial Marine WarningPHI66 min
Jul 14, 5:47 PM EDTSpecial Weather StatementPHICape May13 min
Jul 14, 5:53 PM EDTSpecial Marine WarningPHI52 min
Jul 14, 6:32 PM EDTSpecial Marine WarningPHI88 min
Jul 14, 7:08 PM EDTSpecial Marine WarningPHI97 min
Jul 14, 7:28 PM EDTAreal Flood AdvisoryPHIAtlantic, Camden, Cape May, Cumberland, Gloucester, Salem3 hr

Nearby

Areal Flood Advisories in Pennsylvania, 2017Areal Flood Advisories in New Jersey, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.